×

The virtual cohomological dimension of the mapping class group of an orientable surface. (English) Zbl 0592.57009

Let \(\Gamma =\Gamma^ s_{g,r}\) be the mapping class group of an orientable surface \(F=F^ s_{g,r}\) of genus \(g\) with \(s\) punctures and \(r\) boundary components. Thus each element of \(\Gamma\) is represented by an orientation preserving diffeomorphism of \(F\) which preserves the punctures of \(F\) individually and restricts to the identity on \(\partial F\). The group \(\Gamma\) is known to possess torsion-free subgroups of finite index, i.e. \(\Gamma\) is virtually torsion-free. The main result of the paper under review asserts that \(\Gamma\) has, in addition, cohomological properties parallelling those of the arithmetic groups.
Theorem 4.1. If \(2(g-1)+r+s\) is positive, the group \(\Gamma =\Gamma^ s_{g,r}\) is a virtual duality group (in the sense of Bieri-Eckmann) of dimension \(d=d(g,r,s)\) whose dualizing module \(H^ d(\Gamma, {\mathbb Z}\Gamma)\) is free abelian. The cohomological dimension d is \(4(g- 1)+2r+s\) if \(g>0\) and \(r+s>0\), it is 4(g-1)-1 if \(r=s=0\) and \(2r+s-3\) if \(g=0.\)
The groups for which \(2(g-1)+r+s\) is not positive are either trivial, infinite cyclic or isomorphic to \(\text{SL}(2,{\mathbb Z})\); in particular, they are virtual duality groups.
The main steps in the proof of the theorem are the following ones: First assume there is a boundary component. By plugging a boundary component with a punctured disc one obtains an embedding \(F^ s_{g,r}\hookrightarrow F^{s+1}_{g,r-1}\) which induces a projection of \(\Gamma^ s_{g,r}\) onto \(\Gamma^{s+1}_{g,r-1}\) with infinite cyclic kernel. This fact allows one to concentrate on the cases with \(r=0.\)
If \(r=0\) the group \(\Gamma^ s_ g=\Gamma^ s_{g,0}\) acts properly discontinuously on Teichmüller space \(T=T^ s_ g\) and the stabilizers of points are all finite. The space \(T\) is known to be homeomorphic to Euclidean space of dimension \(6(g-1)+2s\) whence each torsion-free subgroup of \(\Gamma^ s_ g\) has cohomological dimension bounded by \(6(g-1)+2s\). To obtain sharper results a contractible bordification \(\bar T\) of \(T\) with compact quotient \(\bar T/\Gamma\) is called for. A Borel-Serre bordification of \(T^ 0_ g\) has been constructed by W. Harvey using analytical methods [Ann. Math. Stud. 97, 241–251 (1981; Zbl 0461.30036)].
In this paper such a bordification \(W\) is built for the spaces \(T^ s_ g\) with \(s>0\) by a different, combinatorial method, and its boundary \(\partial W\) is shown to be homotopy equivalent to a wedge of spheres of dimension \(2(g-1)+s-1\) if \(g>0\), and s-4 if \(g=0\), \(s\geq 4\). (The group \(\Gamma^ s_ 0\) is trivial for \(s<4.)\) The properties of \(W\), in conjunction with known results from algebraic topology and cohomology theory of groups, imply the claim of Theorem 4.1 for the cases where \(s>0\). To establish the claim for \(g>1\), \(s=0\) the author makes use of the fact that the inclusion \(F^ 1_{g,0}\hookrightarrow F^ 0_{g,0}=F_ g\) induces a surjection of \(\Gamma^ 1_ g\) onto \(\Gamma^ 0_ g\) whose kernel is \(\pi_ 1(F_ g)\). Since \(\Gamma^ 0_ g\) is known to be virtually of finite cohomological dimension, this implies that \(\text{vcd}(\Gamma^ 0_ g)=\text{vcd}(\Gamma^ 1_ g)-2=4(g-1)-1\). To prove that \(\Gamma^ 0_ g\) is a duality group he takes recourse to Harvey’s construction of a bordification of \(T^ 0_ g\) mentioned above. (Alternatively, one could quote a theorem of R. Bieri [J. Pure Appl. Algebra 7, 35–51 (1976; Zbl 0322.20024)] asserting that a quotient of a duality group by a group of type FP is a duality group, provided the dimension of the quotient is finite.)
In addition to the bordification the author describes a spine \(Y\) of \(T\), a cell complex of dimension \(4(g-1)+s\) onto which \(T\) can be retracted \(\Gamma\)-equivariantly. \(Y\) has the lowest possible dimension in case \(g>0\) and \(s>0.\)
The construction of W and Y both make use of an ideal triangulation of \(T^ s_{g,r}\). This triangulation relies on a theorem of K. Strebel [J. Anal. Math. 19, 373–382 (1967; Zbl 0158.324)] according to which each point of \(T^ s_{g,r}\) corresponds uniquely to a quadratic differential on \(F^ s_{g,r}\) with special behaviour near punctures and boundary components.
Reviewer: R. Strebel

MSC:

57N05 Topology of the Euclidean \(2\)-space, \(2\)-manifolds (MSC2010)
20F38 Other groups related to topology or analysis
20J05 Homological methods in group theory
30F30 Differentials on Riemann surfaces
PDFBibTeX XMLCite
Full Text: DOI EuDML

References:

[1] [A] Ash, A.: Deformation retracts with lowest possible dimension of arithmetic quotients of self-adjoint homogeneous cones. Maht. Ann.225, 69-76 (1977) · Zbl 0343.20026
[2] [BE] Bieri, R., Eckmann, B.: Groups with homological duality generalizing Poincaré duality. Invent. Math.20, 103-124 (1973) · Zbl 0274.20066
[3] [BiS] Birman, J., Series, C.: An algorithm for simple curves on surfaces (Preprint 1983)
[4] [B] Brown, K.: Cohomology of Groups. Graduate Tests in Mathematics, no. 87. Berlin-Heidelberg-New York: Springer 1982 · Zbl 0584.20036
[5] [BS] Borel, A., Serre, J.-P.: Corners and arithmetic groups. Comment. Math. Helv.48, 436-491 (1973) · Zbl 0274.22011
[6] [CL] Charney, R., Lee, R.: Moduli space of stable curves from a homotopy viewpoint. (Preprint 1983)
[7] [D] Diaz, S.: A bound on the dimension of complete subvarieties ofM g. (Preprint 1983)
[8] [EG] Eilenberg, S., Ganea, T.: On the Lusternik-Schnirelmann category of abstract groups. Ann. Math.65, 517-518 (1957) · Zbl 0079.25401
[9] [H1] Harer, J.: The second homology group of the mapping class groups of orientable surfaces. Invent. Math.72, 221-239 (1983) · Zbl 0533.57003
[10] [H2] Harer, J.: Stability of the homology of the mapping class groups of orientable surfaces. (To appear in Ann. Math.)
[11] [HM] Harris, J., Mumford, D.: On the Kodaira dimension of the moduli space of curves. Invent. Math.67, 23-86 (1982) · Zbl 0506.14016
[12] [Har] Harvey, W.: Boundary structure for the modular group. Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference. Ann. Math. Stud.97, 245-251 (1978)
[13] [HM2] Hubbard, J., Masur, H.: Quadratic differentials and measured foliations. Acta Math.142, 221-274 (1979) · Zbl 0415.30038
[14] [Ma] Margulis, G.A.: Arithmeticity of the irreducible lattices in the semi-simple groups of rank greater than 1. Invent. Math.76, 93-120 (1984) · Zbl 0551.20028
[15] [M] Miller, E.: The homology of the moduli space and the mapping class group. (Preprint 1982)
[16] [Mi] Minkowski, H.: Zur Theorie der positiven quadratischen Formen. J. Crelle101, 196-202 (1887)
[17] [Mo] Morita, S.: Characteristic classes of surface bundles I. (Preprint 1984) · Zbl 0579.55006
[18] [Mu] Mumford, D.: Abelian quotients of the Teichmüller modular group. J. Anal. Math.18, 227-244 (1967) · Zbl 0173.22903
[19] [P] Powell, J.: Two theorems on the mapping class group of a surface. Proc. Am. Math. Soc.68, 347-350 (1978) · Zbl 0391.57009
[20] [S] Strebel, K.: On quadratic differnetials with closed trajectories and second order poles. J. Anal. Math.19, 373-382 (1967) · Zbl 0158.32402
[21] [S1] Strebel, K.: Quadratic Differentials. Erg. der Math. und ihrer Grenz. 5. Berlin-Heidelberg. New York-Tokyo: Springer 1984 · Zbl 0547.30001
[22] [S2] Serre, J. P.: Cohomology des groupes discrets. In: Prospect in Mathematics. Ann. Math. Stud.70, 77-169 (1971)
[23] [So] Soulé, C.: The cohomology ofSL 3 (Z). Topology17, 1-22 (1978) · Zbl 0382.57026
[24] [Wa] Wall, C.T.C.: Finiteness conditions forCW-complexes. Ann. Math.81, 56-69 (1965) · Zbl 0152.21902
[25] [W] Wolpert, S.: On the homology of the moduli space of curves. Ann. Math.118, 491-523 (1983) · Zbl 0575.14024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.